Friday, December 3, 2010

A case of Digoxin toxicity

A 96-year-old African American female was admitted from a nursing home with complaints of abdominal pain, nausea and vomiting (N/V), dizziness, confusion and double vision for 5 days. She was discharged from the hospital just 4 days ago. Digoxin was started during that previous hospitalization for control of tachycardia in atrial fibrillation. One day prior to discharge, digoxin level was 1.8 mg/mL and digoxin dose was decreased to 125 mcg PO Q 48 hr.

Past history of Hypertension, atrial fibrillation, coronary artery disease, stroke, congestive heart failure.
Metoprolol, digoxin, ASA (aspirin), lisinopril, furosemide (Lasix), Coumadin (warfarin), esomeprazole (Nexium).

On Physical examination
In pain, combative and confused.
Chest: Occasional bibasilar crackles.
Cardiovascular System: Clear S1 and S2, irregularly irregular rhythm, HR 101 bpm.
Abdomen: Soft, epigastric tenderness, no rebound, + BS.
Extremities: No edema.

the most likely diagnosis :
Digoxin toxicity.

Laboratory results:
This Figure shows Digoxin toxicity. Treatment with digoxin was started in the hospital and the patient was discharged to SNF, she was re-admitted 4 days later with digoxin toxicity.

What would you do?

Stop digoxin.
Monitor digoxin levels.
Control symptoms.
Sitter in the room.

Digoxin toxicity was first described in 1785.

Approximately 0.4% of all hospital admissions, 1.1% of outpatients on digoxin, and 10-18% of nursing home patients develop toxicity. Advanced age ( older than 80 years) is an independent risk factor associated with increased morbidity and mortality.

Serum concentrations associated with toxicity overlap between therapeutic and toxic ranges because of the many factors which can potentiate digoxin toxicity.

Labels: , ,